California, 2017

Flash Flooding and Debris Flows in California, January 7 to 9, 2017

January 7 to 9, 2017 · NWS MTR · 21 events in 9 counties and zones

Potent atmospheric river bringing heavy rain, strong southerly winds, and storm surge issues. This AR is following a normal to slightly above normal 3 month period, meaning the grounds were saturated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Potent atmospheric river bringing heavy rain, strong southerly winds, and storm surge issues. This AR is following a normal to slightly above normal 3 month period, meaning the grounds were saturated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 7, 4:41 AM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 7, 4:41 AM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
441 AM PST Sat Jan 7 2017

.SYNOPSIS...Periods of mainly light rain today with gusty
southerly winds as the first wave of moisture moves onshore. Some
areas may see a lull in activity this afternoon before the main
rain event moves over the area this evening and then overnight
into Sunday with periods of heavy rain. Rain will slowly taper
from north to south by early Monday morning. Showers linger on
Monday with cooler temperatures before warm advection rains start
Monday night into Tuesday as the next rain storm moves onshore.
The Tuesday system will be colder and not as wet as the weekend
system. Pattern remains active with another system possible by
late in the week.

&&

.DISCUSSION...as of 3:52 AM PST Saturday...Initial wave of
moisture is moving onshore with light rain being reported at most
locations early this morning. Rain totals so far only around a
tenth of an inch with a third of an inch in the Big Sur hills.
Light rain is being accompanied by some gusty winds with measured
gusts in the 25-45 mph range so far. Temperatures remain cool
early this morning with cold air trapped and places like Livermore
reporting rain at 41 degrees. Temperatures will quickly rise today
as the warm sector system moves inland with the strong southerly
winds.

It appears that many areas outside of the hills may see a lull in
precip during the afternoon hours of today. However the main
atmospheric river (AR) and associated heavy rain is still on
track to show up tonight and into Sunday morning. It'll be during
this time frame when rain rates will really crank-up for all of
our coastal hills from Sonoma southward to Monterey with Santa
Cruz mtns still looking to be in the bullseye as the AR may drift
northward for a time later tonight but then slowly shift southward
through the day Sunday. The Flash Flood Watches dont start until
4 pm this afternoon and we probably wont need to start upgrading
to warnings until the late evening or overnight hours. Will also
need to reassess the wind products with the high wind warning
currently in place through 4 am Sunday. Models show initial burst
of winds this morning, then the lull this afternoon but another
burst of strong winds late tonight into Sunday morning when the
wind advisory or warnings may need to be extended. For now will
leave the headlines in place as is.

Sunday is still looking very wet and perhaps one bit of goods news
is the timing of a weekend event may limit some of the impacts on
the roads. We know many of the folks that live in the hills from
Sonoma to Santa Cruz and Big Sur are hearty and resourceful but
this storm will bring several inches of rain so please take the
appropriate precautions so lives are not lost.

The AR will slowly pass through Monterey county Sunday evening
with rain gradually ending from north to south. Due to the copious
moisture source of around 1.5 tpw and relatively slow movement we
do expect many rivers and streams to reach or exceed bankfull as
we head through Sunday afternoon and evening. Please pay attention
to the products issued if you live near rivers such as the Napa,
Russian and San Lorenzo. Even the Pajaro and Carmel rivers which
haven't flooded in years may get close by Monday with serious
rises on the Big Sur river as well.

It'll be much cooler on Monday behind the AR with some lingering
showers. The next system looks to move in quickly with warm
advection rains starting Monday night into Tuesday. The next
system will be much cooler and be coming from the northwest. The
plume associated with this system looks to be around 1.0 tpw (vs
1.5 this weekend). Additional rains on Tuesday will of course
exacberate any ongoing hydro issues, so its the cumulative effect
of lined up storms that is concerning although the weekend storm
looks much wetter than the Tuesday system.

Rain could linger into Weds morning before another brief break
with the models showing a third system due to arrive by Thu or
Friday. Qpf looks light to moderate with a cold core system but
more precip on top of what will have already fallen.

Just took a peak at the gfs 240-384 hour and it continues to show
a potentially very active January with multiple storms lined up!

&&

.AVIATION...As of 4:45 AM PST Saturday... Significant weather
system now moving into the vicinity. Very strong winds, low level
wind shear, prolific rainfall, and deteriorating cigs/visby can
be expected. For the upcoming TAF period, we are expecting strong
winds this morning, with a lull later today, and then even stronger
winds towards the end of the TAF period. Depending on location,
sustained winds will range in the 10-40 kt range with gusts into the
20-50 kt range (check local TAF). For areas with lighter winds, low
level unidirectional wind shear will be a major concern as a strong
low level jet is looming 1000-2500 ft above the surface. Generally
MVFR cigs are expected with some locations experiencing IFR cigs for
brief durations. Visibilities could drop down to 1-2SM during
heaviest winds/rain.

Vicinity of KSFO....MVFR cigs thru period. Rain thru period. Very
strong southeast winds, especially late in the TAF (early Sunday
morning). Low level wind shear will be a threat through the entire
TAF period. Gusts up to or exceeding 45 KT possible early Sunday.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR early this morning will descend to
MVFR later in the morning and remain there through the TAF. Rain
through the period. Strong southeast winds, especially through
the Salinas valley where gusts up to or exceeding 50 kt are
possible. Low level wind shear will be a threat through the entire
TAF period.

&&

.HYDROLOGY...Many creeks and rivers are expected to flood with
this weekend's storm. With much of the rainfall expected to
strongly influence the coastal ranges from Sonoma County down
through Monterey County, expect Coast Range drainages to be hit
hard and with the first pulse of strong rain late Saturday.
Smaller creeks will likely crest in the overnight hours of
Sat/Sun. Larger rivers such as the Russian, Napa, Guadalupe,
Carmel, and Pajaro will crest on Sunday or Monday. At this point,
forecast simulations of streamflow put the following forecast
locations above flood stage this weekend/early next week: Russian
River in Guerneville, Napa River near St. Helena, and San Lorenzo
River in Felton. It is likely that many tributaries to both the
Russian and Napa Rivers will flood as well. Other creeks and
rivers in the Santa Cruz Mountains and Santa Lucia Mountains will
likely flood...stay tuned for specific information in Flash Flood
Watches, Warnings and Advisories for detailed information on flood
prone locations.

It is also likely that burn scars such as the Loma and Soberanes
will experience debris flows where rainfall rates exceed 1" per
hour. We expect these rates to develop, possibly overnight
Saturday and into Sunday. Debris flows, mudslides, and general
road-cut slope instability is highly likely in Coast Range
mountain settings outside the burn scars, although exact timing,
magnitude, and location is impossible to predict. Take heed of
local Public Works, Emergency Management, and CHP notifications to
steer clear of these areas.

Widespread urban flooding is expected from excessive rainfall,
clogged storm drains, and backwatered drainage systems. Avoid
driving through flooded roadways, and adhere to all road hazard
notifications. Drive slowly to avoid hydroplaning.

&&

.MARINE...as of 04:32 AM PST Saturday...Strong southerly winds
through the weekend with gale force sustained winds and gusts
expected. A brief lull in the winds later today before the
strongest winds arrive late tonight into early sunday. Steep fresh
wind waves will dominate the seas as the swells remain washed out.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-505-508-509-513-528>530
             Flash Flood Watch...CAZ508-509-512-513-529
             Flash Flood Watch...CAZ505>507
             High Wind Warning...CAZ507-517
             Flash Flood Watch...CAZ517
             High Wind Warning...CAZ511-512
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...SF Bay
             SCA...Mry Bay

&&

PUBLIC FORECAST: RWW
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 6, 2:46 PM PST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
246 PM PST FRI JAN 6 2017

CAZ006-505>513-516>518-528>530-071315-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
246 PM PST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN IS EXPECTED TO BEGIN THIS EVENING. WINDS WILL ALSO RAMP UP
BY EARLY SATURDAY MORNING. HIGH WIND WARNINGS ARE IN EFFECT FOR
THE HIGHER TERRAIN LOCATIONS BEGINNING AT 4 AM. A WIND ADVISORY IS
IN EFFECT FOR COASTAL LOCATIONS AS WELL AS SOME INLAND VALLEYS
BEGINNING AT THAT SAME TIME. SEE SFONPWMTR WWUS76 KMTR FOR
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ATMOSPHERIC RIVER EVENT IS SLATED TO AFFECT THE SAN FRANCISCO
BAY AREA AND THE CENTRAL COAST THIS WEEKEND. HEAVY RAINS ARE
EXPECTED TO BEGIN SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY.
RAINFALL AMOUNTS WILL BE GREATEST ACROSS THE COASTAL MOUNTAIN
RANGES WHERE UPWARDS OF 10 TO 12 INCHES ARE POSSIBLE THROUGH
MONDAY MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR HIGHER
TERRAIN AREAS AS WELL AS SOME COASTS. SEE SFOFFAMTR WGUS55 KMTR
FOR DETAILED INFORMATION.

RAIN TO TAPER OFF ON MONDAY BUT ANOTHER STORM IS EXPECTED TO
AFFECT THE AREA ON TUESDAY. AN ACTIVE WEATHER PATTERN IS FORECAST
THROUGH THE REST OF THE WEEK.

The radar

The San Francisco radar (KMUX), 70 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

10 flood, 5 flash flood, 4 debris flow, 1 high wind, 1 heavy rain. Local standard time, as filed.

High Wind, East Bay Interior Valleys

When
January 7, 7:00 AM PST to 8:00 AM PST
Where
East Bay Interior Valleys forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Tree fell on woman in high wind. Woman died at scene.|Http://www.sfchronicle.com/bayarea/article/Woman-killed-by-falling-tree-on-stormy-San-Ramon-10842553.php.

Flood, Alameda

When
January 7, 7:30 AM PST to 8:30 AM PST
Where
Alameda County, 0.23 mi WSW of Curtner to 0.28 mi WSW of Curtner
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.478, -121.934

Localized flooding and intermittent heavy rains on Highway 880 at Mission Blvd exit caused fatal crash taking life of female driver.

Flood, Monterey

When
January 8, 12:44 AM PST to 1:44 AM PST
Where
Monterey County, 0.88 mi E of (Mry)monterey Arpt to 0.86 mi E of (Mry)monterey Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.599, -121.864

Three to four feet of standing water at Casa Verde Road and SR 1N.

Flash Flood, Sonoma

When
January 8, 3:30 AM PST to 12:00 PM PST
Where
Sonoma County, 1.27 mi NW of Penngrove to 0.83 mi W of Crown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.312, -122.688

Willow Brook at Penngrove Park stream gage rose above major flood stage.

Flash Flood, Sonoma

When
January 8, 7:00 AM PST to 8:00 AM PST
Where
Sonoma County, 1.06 mi WNW of Kenwood to 0.45 mi SW of Kenwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.427, -122.567

Stream gage on Sonoma Creek at Kenwood exceeded flood stage between 7 and 8 am PST.

Flood, Sonoma

When
January 8, 7:21 AM PST to 8:21 AM PST
Where
Sonoma County, 1.29 mi W of Santa Rosa to 1.36 mi WSW of Santa Rosa
Cause
Heavy Rain
Reported by
Public
Coordinates
38.447, -122.723

Freeway shutdown at Hwy 101N due to flooding.

Flood, Marin

When
January 8, 8:10 AM PST to 9:10 AM PST
Where
Marin County, 0.55 mi W of Carte Madera to 0.5 mi W of Carte Madera
Cause
Dam / Levee Break
Reported by
Public
Coordinates
37.920, -122.510

Water breached the bank at Corte Madera and is up to buildings.

Flood, Marin

When
January 8, 8:10 AM PST to 9:10 AM PST
Where
Marin County, 0.95 mi SW of San Rafael to 0.89 mi SW of San Rafael
Cause
Heavy Rain
Reported by
Public
Coordinates
37.970, -122.513

Sea water breached San Rafael Marina and flooded parking lot.

Flood, Sonoma

When
January 8, 8:10 AM PST to 9:10 AM PST
Where
Sonoma County, 0.6 mi NE of Shiloh to 0.73 mi NE of Shiloh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.527, -122.793

Shiloh flooded at 101 N. Northbound on ramp from central Windsor closed.

Flash Flood, Sonoma

When
January 8, 8:15 AM PST to 4:45 PM PST
Where
Sonoma County, 1.35 mi NNW of Trenton to 1.29 mi NW of Trenton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.497, -122.862

Mark West Creek stream gauge at Mirabel Heights exceeded flood stage starting at 8:15 am on January 8.

Flood, Napa

When
January 8, 8:32 AM PST to 9:32 AM PST
Where
Napa County, 0.59 mi SSW of Union to 0.55 mi SSW of Union
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.313, -122.326

Brook wood Drive flooded near Brook wood Creek. Road closed until next week.

Flood, Sonoma

When
January 8, 8:32 AM PST to 9:32 AM PST
Where
Sonoma County, 0.13 mi ENE of Penngrove to 0.24 mi E of Penngrove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -122.668

Adobe Road at Petaluma Hilla Road in Penngrove flooded, not passable.

Flood, Sonoma

When
January 8, 9:17 AM PST to 10:17 AM PST
Where
Sonoma County, 1.47 mi S of Mark West Spgs to 1.49 mi S of Mark West Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.529, -122.723

Creek flooding roadway at Mark West Springs Rd and Fox Hunt Ln.

Flood, Napa

When
January 8, 10:49 AM PST to 11:49 AM PST
Where
Napa County, 0.92 mi SSW of Krug to 0.93 mi SSW of Krug
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.518, -122.489

Deer Park Road between HWY 29 and Silverado Trail closed due to flooding. Yountville Cross road also impacted.

Debris Flow, Monterey

When
January 8, 1:00 PM PST to 2:00 PM PST
Where
Monterey County, 6.23 mi WNW of Lucia to 5.34 mi W of Lucia
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.189, -121.659

Anderson Peak Rain Gauge reported one hour rain rates of 0.75 which met predefined rates necessary for debris flows.

Heavy Rain, Santa Clara

When
January 8, 1:53 PM PST to 2:53 PM PST
Where
Santa Clara County, Morgan Hill
Reported by
Trained Spotter
Coordinates
37.130, -121.650

Precipitation 1.78 inches measured since 8 AM. Widespread minor flooding in Morgan Hill.

Flash Flood, Santa Clara

When
January 8, 4:30 PM PST to 7:30 PM PST
Where
Santa Clara County, 0.35 mi W of Morgan Hill to 2.06 mi NE of San Martin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -121.656

Local law enforcement officials reported widespread flooding due to runoff from heavy rain.

Flash Flood, Monterey

When
January 8, 11:00 PM PST to January 9, 2:00 AM PST
Where
Monterey County, 0.42 mi WSW of Carmel Vly to 0.54 mi SW of Carmel Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.477, -121.737

Levee breach on the Carmel river near Paso Hondo in Carmel Valley village. Inundation from the levee breach impacted 20 to 30 homes. Swift water rescue underway.

Debris Flow, San Mateo

When
January 9, 3:38 AM PST to 5:38 AM PST
Where
San Mateo County, 0.72 mi SSW of Sharp Park to 0.73 mi SSW of Sharp Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.620, -122.485

Pacifica Police department confirms, northbound lane is closed on highway 1 in Pacifica due to a landslide.

Debris Flow, Santa Cruz

When
January 9, 6:33 AM PST to 8:33 AM PST
Where
Santa Cruz County, 1.64 mi WNW of Watsonville Muni Arp to 1.59 mi WNW of Watsonville Muni Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.938, -121.808

Mud 5 feet deep covering half road at Buena Vista Rd and Larken Valley Rd.

Debris Flow, Santa Cruz

When
January 9, 8:55 AM PST to 10:55 AM PST
Where
Santa Cruz County, 1.5 mi ESE of Mission Spgs to 1.55 mi ESE of Mission Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.061, -122.005

Large slide onto Hwy 17 north bound lanes closed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, East Bay Interior Valleys2017-01-07FemaleUnknownDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671484, 683608, 683610, 682460, 682466, 673849, 673850, 673851, 673852, 682477, 673853, 673854, 673855, 673856, 682484, 673857, 682488, 682491, 675230, 675231, 675232.